Indiana, 2017Damaging Winds in Indiana, July 21 to 22, 2017
July 21 to 22, 2017 · NWS IND · 5 events in 4 counties and zones
A squall line dropped southeast into central Indiana from the northwest during the late evening of the 21st and early morning of the 22nd. A portion of the line bowed as it moved into the area producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line dropped southeast into central Indiana from the northwest during the late evening of the 21st and early morning of the 22nd. A portion of the line bowed as it moved into the area producing damaging winds. Thunderstorms caused mainly wind damage across the northern half of central Indiana during this timeframe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 21, 10:48 PM EST, 32 minutes earlier.
Area forecast discussion, Jul 21, 10:48 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1148 PM EDT Fri Jul 21 2017
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 332 PM EDT Fri Jul 21 2017
Central Indiana will remain on the edge of a strong upper ridge into
Saturday. This will maintain hot and exceptionally humid
conditions...along with threat for clusters of thunderstorms to
impact the region...especially north tonight and Saturday.
A Cold front will move south across Indiana Saturday night and
early Sunday.
Slightly cooler and drier weather will be the rule early next week
as high pressure behind the cold front moves east across our region.
frontal boundary will shift south of the area
by early Sunday with drier and slightly cooler air spreading into
the region for the second half of the weekend. High pressure will
bring mainly dry weather with seasonable temperatures beginning
early next week.
An area of low pressure approaching from the west will produce a
chance of more showers and Thunderstorms Thursday and Friday.
&&
.NEAR TERM /Rest of Tonight/...
Issued at 1008 PM EDT Fri Jul 21 2017
UPDATE...
Increased clouds and overnight lows a few degrees over the
northern counties, otherwise no major changes. Scattered showers
and thunderstorms continue to impact central Indiana with the
highest chances over the northern counties through the night.
Updated grids have been sent.
PREVIOUS DISCUSSION...
A strong upper ridge was over the south central U.S....while a
stationary front extended from extreme northern Indiana west across
southern Iowa to Nebraska. Models indicate a very unstable airmass
south of the front and with low level convergence along the
front...especially to our west. Thunderstorms will increase over
Iowa and northwest Illinois next several hours and will likely
spread east toward northern Indiana by late evening.
SPC has our northwest sections in an enhanced risk of severe weather
later tonight.
Will mention slight chance POPS most areas this evening...increasing
to likely POPS near or shortly after midnight across our northwest
with stronger thunderstorms spread east across our northern sections
late tonight.
An isolated thunderstorm may linger into our south early this
evening per high res model. Otherwise it should be dry there later
tonight. Lows tonight will be in the middle 70s with some lower
70s in a few areas.
&&
.SHORT TERM /Saturday through Monday/...
Issued at 332 PM EDT Fri Jul 21 2017
Forecast challenges focus on precip chances mainly Saturday and
Saturday night and also with...excessive heat and humidity south.
An area of low pressure over the upper midwest will move east across
northern Indiana and the southern great lakes Saturday and a cold
front will move south across our region Saturday night and early
Sunday.
Scattered thunderstorms will be the rule over northern sections...
while hot humid and mostly dry conditions will occur south with the
air mass more capped there.
The combination of highs in the middle 90s and high humidities will
produce heat index values from 105 to 109 across our south and will
continue heat advisories along and south of a Terre Haute to North
Vernon line through Saturday.
Expect our best chance of thunderstorms to be Saturday evening and
raised POPS some area then.
The cold front will move south into Kentucky Monday as weak high
pressure builds into the great lakes. This will allow for mostly
dry and slightly cooler weather Sunday into Monday. In most cases
stayed close to a MOS blend on temperatures.
&&
.LONG TERM /Monday night through Friday/...
Issued at 237 PM EDT Fri Jul 21 2017
The long term starts out dry with high pressure over the area, and
confidence in this dry period is moderate. Lower confidence for the
low chance pops that arrive Wednesday, with general model
disagreement on any sort of upper wave making it into the area.
Higher chances for showers and thunderstorms arrive Thursday and
Friday with a front that could stall out as an upper ridge over the
area buckles. Temperatures in the mid 80s expected Tuesday with mid
to upper 80s Wednesday. Thursday and Friday lower confidence in
temperatures due to rain/storm chances, but thicknesses suggest
generally mid to upper 80s.
&&
.AVIATION /Discussion for the 22/06Z TAF Issuance/...
Issued at 1146 PM EDT Fri Jul 21 2017
Scattered showers and thunderstorms will continue through the TAF
period, but conditions will generally be at VFR levels. The
exception will be any reduced visibilities and ceilings (MVFR)
that could occur with any storms that do form. Winds will
generally be south/southwesterly at 8 to 12 kts.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT Saturday for INZ051>053-060>062-
067>072.
&&
SYNOPSIS...JH
NEAR TERM...JH/TDUD
SHORT TERM...JH
LONG TERM....CP
AVIATION...TDUD
Hazardous weather outlook, Jul 21, 3:49 PM EST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
449 PM EDT Fri Jul 21 2017
INZ021-028-029-222100-
Carroll-Warren-Tippecanoe-
Including the city of Lafayette
449 PM EDT Fri Jul 21 2017
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Outlook: There is an ENHANCED RISK for Severe storms tonight.
Hazards: Damaging winds, heavy rain and localized flooding, isolated
tornadoes, large hail, and lightning.
Timing: ANytime...but best chances for severe storms after 1100 PM
Discussion: Upper level disturbances will interact with hot and humid
air to produce some thunderstorms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Outlook: Thunderstorm activity is possible at times through Monday.
Scattered severe storms will be possible Saturday. Damaging winds
and large hail, along with heavy rainfall producing flash flooding,
are the primary threats.
Hot and humid conditions will be the rule into the weekend. Maximum
heat index values from around 95 to near 105 can be expected through
Saturday.
Discussion: Hot air will remain across central Indiana into the
weekend. A front along with upper level disturbances will bring
thunderstorm chances to all or parts of the area at times through the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible through Saturday night.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ030-031-035>049-222100-
Clinton-Howard-Fountain-Montgomery-Boone-Tipton-Hamilton-Madison-
Delaware-Randolph-Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-
Henry-
Including the cities of Frankfort, Kokomo, Crawfordsville, Anderson,
Muncie, and Indianapolis
449 PM EDT Fri Jul 21 2017
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Outlook: There is a SLIGHT RISK for severe storms this evening and
tonight.
Hazards: Damaging winds, heavy rain and localized flooding, isolated
tornadoes, large hail, and lightning.
Timing: Anytime this evening, but the best chances for severe storms
will after 1100 PM. Heat will be at its worst during the afternoon
and early evening.
Discussion: Upper level disturbances will interact with hot and humid
air to produce some thunderstorms. Heat index values will top out in
the upper 90s to low 100s.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Outlook: Thunderstorm activity is possible at times through Monday.
Scattered severe storms will be possible Saturday. Damaging winds
and large hail, along with heavy rainfall producing flash flooding,
are the primary threats.
Hot and humid conditions will be the rule into the weekend. Maximum
heat index values from around 95 to near 105 can be expected through
Saturday.
Discussion: Hot air will remain across central Indiana into the
weekend. A front along with upper level disturbances will bring
thunderstorm chances to all or parts of the area at times through the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible through Saturday night.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ051>057-060>065-067>072-222100-
Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-
Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-
Jennings-
Including the cities of Terre Haute, Shelbyville, Bloomington,
Columbus, Vincennes, Bedford, and Seymour
449 PM EDT Fri Jul 21 2017
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Outlook: Thunderstorms will be possible at times mainly this
evening and tonight. A few severe storms will be possible. Hot
conditions expected this afternoon. A heat advisory is in effect for
parts of southern Central Indiana.
Hazards: Damaging winds, heavy rain and localized flooding,
lightning, heat and heat related illnesses.
Timing: Storms will be a threat throughout the period, but the best
chances for severe storms will be during the late evening and
overnight hours. Heat will be at its worst during the afternoon and
early evening.
Discussion: Upper level disturbances will interact with hot and humid
air to produce some thunderstorms. Heat index values will top out
from 105-110 degrees.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Outlook: Thunderstorm activity is possible at times through Monday.
Scattered severe storms will be possible Saturday. Damaging winds
and large hail, along with heavy rainfall producing flash flooding,
are the primary threats.
Hot and humid conditions will be the rule into the weekend. Maximum
heat index values from around 105 to near 110 can be expected
through Saturday.
Discussion: Hot air will remain across central Indiana into the
weekend. A front along with upper level disturbances will bring
thunderstorm chances to all or parts of the area at times through the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible through Saturday night.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
PUMA
Thunderstorm Wind, Madison
- When
- July 21, 11:20 PM EST
- Where
- Madison County, 0.87 mi NW of Edgewood
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.110, -85.740
Power poles were downed in Edgewood due to damaging thunderstorm wind gusts. This report was received via twitter.
Thunderstorm Wind, Tippecanoe
- When
- July 22, 1:30 AM EST
- Where
- Tippecanoe County, 1.48 mi NNW of Monitor
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.440, -86.760
Some tree damage due to damaging thunderstorm wind gusts was noticed from Country Road 750 to 900 East between State Road 26 and Coutny Road 200 North.
Thunderstorm Wind, Tippecanoe
- When
- July 22, 1:30 AM EST
- Where
- Tippecanoe County, 0.69 mi S of Lafayette
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 40.410, -86.870
Numerous trees were down in multiple portions of the county due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Boone
- When
- July 22, 2:18 AM EST
- Where
- Boone County, 0.53 mi W of Thorntown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.130, -86.610
An estimated 60 mph thunderstorm wind gust was observed in this location. This report was reported via Twitter.
Thunderstorm Wind, Delaware
- When
- July 22, 3:35 AM EST
- Where
- Delaware County, 2.52 mi ESE of Morningside
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 40.200, -85.330
Trees and power lines were downed in several locations due to damaging thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, July 21 to 23, 2017$40 million · 0.75 in hail · 20 events
- Tornado and Flash Flooding in Illinois, July 21 to 24, 2017$7.9 million · EF1 · 25 events
- Lightning Strike in Alabama, July 21, 20171 death · 1 event
- Flash Flood and Flooding in Wisconsin, July 21 to 22, 2017$8.5 million · 1.25 in hail · 6 events
- Flooding in Illinois, July 21 to 31, 2017$7.7 million · 4 events
- Flash Flood and Flooding in Illinois, July 21 to 22, 2017$1.0 million · 1.25 in hail · 24 events
- Tornado and Hail in North Dakota, July 21, 2017$612,000 · EF0 · 35 events
- Excessive Heat in Oklahoma, July 21 to 23, 201711 injured · 20 events
- Tornadoes and Hail in Minnesota, July 21 to 22, 2017$105,000 · EF1 · 34 events
- Flash Flood in Wisconsin, July 21 to 22, 2017$492,000 · 1 event
- Flash Flooding and Flooding in New Jersey, July 21 to 24, 20172 injured · $30 · 52 kt wind · 39 events
- Damaging Winds in Ohio, July 21, 2017$38,000 · 53 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714084, 714088, 714089, 714090, 714091.